What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 25, 3:01 AM CST, 44 minutes earlier. Its key messages:
- -Non-severe thunderstorms push east through this morning. -Today will be a warm and windy day, with highs around 80 and wind gusts up to 30-40 mph in the west. -Pattern remains active, especially from late week into early next week, with yet more rounds of showers and storms
Area forecast discussion, Jun 25, 3:01 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
501 AM EDT Tue Jun 25 2024
.KEY MESSAGES...
-Non-severe thunderstorms push east through this morning.
-Today will be a warm and windy day, with highs around 80 and
wind gusts up to 30-40 mph in the west.
-Pattern remains active, especially from late week into early
next week, with yet more rounds of showers and storms
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 500 AM EDT Tue Jun 25 2024
Thunderstorms are ongoing this morning throughout western and
central Upper Michigan. A few of these storms have been producing
hail, though the largest report thus far has been pea sized hail in
Ironwood. Perhaps more perplexing has been the wind gusts, with
storms on Isle Royale and the Keweenaw Peninsula gusting above 50
mph, though the wind threat has fallen significantly since the time
storms initially passed through that area. These showers and
thunderstorms are forecast to continue pushing east through the rest
of the morning, with 00Z HREF hourly PoPs falling below 30% UP-wide
by 14Z.
As winds veer westerly behind the front, soundings show a 30+ kt jet
at 850mb that can be mixed into, leading to a gusty day expected,
especially over the west and particularly the Keweenaw. By 21Z, the
HREF shows 70-100% chances of wind gusts over 30 mph over the west
half and along Lake Superior in the east, with the Keweenaw showing
40-90% probabilities of gusts over 40 mph. It will also be a warm
day, with MOS guidance showing wide swaths of the south-central UP
reaching into the mid 80s for highs today, with the NBM showing
about a 25% chance that the M-35 corridor from Escanaba to Menominee
could touch 90 today.
Overnight, clear skies will begin to cloud up some, though enough
radiational cooling should occur to allow low temperatures to fall
below 50 away from the Great Lakes. A very subtle 500mb shortwave
will be pushing southeast from northwest Ontario, reaching the
western UP by 12Z Wednesday. Just enough forcing and moisture will
be present for slight-chance (15-30%) PoPs over the west half,
though precipitation will be struggling against the near-1015
surface high pressure present at the time, so impacts of any showers
will be light, if any.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 408 AM EDT Tue Jun 25 2024
Starting Wednesday, a northwest flow shortwave and associated cold
front moves from the Northern Plains across the Upper Great Lakes.
Most of the models show an inverted sfc trough inflection associated
with the shortwave from northern WI along the U.P. border.
Instability is limited at 200 j/kg or less so expect isolated to
scattered showers Wednesday, probably focused mainly west and along
the WI border where the inverted sfc trough axis is situated. Expect
drying and clearing skies from the west and north behind the
shortwave trough and cold front in the afternoon into early evening
as highs peak mainly in the 60s. However, those near the eastern
Lake Superior shores may stay in the 50s throughout the day.
Weak high pressure ridging persists across the region from Wed night
into at least Thu evening, dry weather prevails. Under clear skies
and near calm winds, radiative cooling will drop Wed night lows into
the 40s, coolest over the interior. Expect highs Thu generally
in the lower to mid 70s.
Meanwhile, a trough just east of the Pacific northwest will move
onshore Wednesday night. This trough progresses east along the
international border toward the Upper Great Lakes by Saturday
morning with at least a couple of shortwaves embedded in it. This
will support cyclogenesis in the northern Rockies Thursday night
with the low ejecting east into northern Ontario Friday
night/Saturday. WAA/isentropic ascent and theta-e advection ahead of
the low will support showers and thunderstorms spreading into Upper
Mi on Friday. The first of the shortwaves within the mid-level
trough moves through Sat which pushes a cold front through the area
Fri night into Sat. Increased instability noted along the cold front
should increase chances for thunder as it moves through the area at
this time. The second shortwave in the trough will send a secondary
cold front and another round of showers across the area late Sat
into early Sun along with a burst of gustier nw-n winds and colder
temps.
High pressure building in quickly behind the front will result in
drier, albeit cooler conditions Sunday afternoon into Monday. Models
advertise another shortwave and associated sfc low lifting off the
Northern Rockies and tracking e across the Northern Plains and
Canadian Prairies into the Upper Great Lakes for early next week.
This feature will bring another round of showers/t-storms into the
area for next Mon night into Tuesday.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 129 AM EDT Tue Jun 25 2024
VFR conditions will prevail early this period, followed by a rapid
deterioration as a line of thunderstorms moves into Upper Michigan.
Expecting most activity between 06Z and 11Z, with the greatest
potential for severe winds, maybe some large hail, at KIWD early on
in the event. Expect ceilings to fall to MVFR/IFR after the line
moves through with some brief fog/mist developing before the
sunrise. Tuesday, gusty winds are expected to develop as ceilings
improve. Initial thoughts are KCMX could gust near 30kts from the
west. LLWS will occur overnight at IWD and SAW.
&&
.MARINE...
Issued at 408 AM EDT Tue Jun 25 2024
Thunderstorms tracking across eastern Lake Superior along a cold
frontal passage will bring somewhat gusty winds and lightning to
mariners over the eastern lake early this morning. Winds will shift
from southerly to westerly winds behind the cold front later this
morning while gusting as high as 30 kts. Strongest winds are
expected over the central portion of the lake as fcst soundings and
model guidance suggest a (20-30%) potential for west gale gusts to
35 knots, especially at higher platform locations like Stannard
Rock. This period of longer fetch and stronger winds will help waves
build up to 4-6 feet this afternoon and evening north of the
Keweenaw. Winds around 20-25 kts veer north tonight behind an
additional cold front that drops south across the lake before
tapering off below 20 kts Wednesday morning. With high pressure over
the lake through Thursday, winds are expected to mainly remain below
20 kts. A weakening low pressure tracking through the Upper Great
Lakes early this weekend will allow for s-se gusts near 20 kt Friday
and 20-25 kt nw gusts behind a cold frontal passage Saturday before
building high pressure returns Sunday and ushers in lighter winds.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...GS
LONG TERM...Voss
AVIATION...07
MARINE...Voss
Hazardous weather outlook, Jun 25, 2:06 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
406 AM EDT Tue Jun 25 2024
MIZ001>007-009>014-084-085-260815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
406 AM EDT Tue Jun 25 2024 /306 AM CDT Tue Jun 25 2024/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms will continue to push east through the morning.
There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a moderate swim risk for the Lake Superior beaches of
Alger County Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LSZ162-240>251-263>267-260815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
406 AM EDT Tue Jun 25 2024 /306 AM CDT Tue Jun 25 2024/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms will continue to push east through the morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LMZ221-248-250-260815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
406 AM EDT Tue Jun 25 2024
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible this morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
GS
In the hours before
Special weather statement, Jun 25, 12:29 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Marquette MI
129 AM CDT Tue Jun 25 2024
MIZ012-250715-
Menominee MI-
129 AM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MENOMINEE COUNTY
THROUGH 215 AM CDT...
At 129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pound, or 13 miles west of Marinette, moving northeast at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Menominee, Stephenson, Cedar River, Arthur Bay, Wallace, Ingalls,
Wells State Park, Carbondale, and Birch Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4519 8774 4528 8770 4534 8765 4539 8769
4538 8771 4556 8742 4546 8723 4541 8726
4540 8736 4529 8744 4516 8759 4512 8761
4511 8766
TIME...MOT...LOC 0629Z 239DEG 35KT 4513 8791
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
07Special weather statement, Jun 25, 12:43 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
143 AM CDT Tue Jun 25 2024
MIZ012-250730-
Menominee MI-
143 AM CDT Tue Jun 25 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MENOMINEE COUNTY THROUGH
230 AM CDT...
At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Wausaukee to 10 miles south of
Marinette. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marinette, Menominee, Stephenson, Cedar River, Bagley, Wilson,
Nadeau, Gourley, Daggett, Carney, Swanson, Ingalls, Wells State Park,
Birch Creek, Banat, Arthur Bay, Wallace, and Carbondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4511 8767 4519 8774 4537 8766 4539 8770
4535 8776 4535 8783 4540 8786 4582 8733
4555 8733 4556 8726 4567 8717 4558 8712
4541 8726 4540 8736 4529 8744 4516 8759
4509 8761
TIME...MOT...LOC 0642Z 227DEG 37KT 4535 8780 4494 8762
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special weather statement, Jun 25, 1:01 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Marquette MI
201 AM CDT Tue Jun 25 2024
MIZ011-012-250730-
Dickinson MI-Menominee MI-
201 AM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DICKINSON AND NORTHERN
MENOMINEE COUNTIES THROUGH 230 AM CDT...
At 200 AM CDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, moving east at 50 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Iron Mountain, Kingsford, Norway, Hermansville, La Branche, Wilson,
Niagara, Whitney, Waucedah, Quinnesec, Loretto, Vulcan, and Cunard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4572 8785 4575 8788 4576 8798 4579 8800
4578 8804 4579 8808 4587 8809 4587 8807
4588 8809 4591 8809 4597 8737 4570 8733
TIME...MOT...LOC 0700Z 267DEG 42KT 4583 8798
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
07Special weather statement, Jun 25, 1:10 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
310 AM EDT Tue Jun 25 2024
MIZ004-005-250745-
Marquette MI-Baraga MI-
310 AM EDT Tue Jun 25 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARQUETTE AND BARAGA
COUNTIES THROUGH 345 AM EDT...
At 309 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gay to near Covington. Movement was east
at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
L'anse, Covington, Michigamme, Champion, Alberta, The Huron Islands,
Skanee, Big Bay, Lake Michigamme, Three Lakes, Humboldt, Canyon
Falls, King Lake, Watton, Silver Lake Basin, Mount Arvon, Mountain
Lake, Herman, Island Lake, and Van Riper State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4703 8818 4703 8797 4695 8784 4690 8762
4678 8749 4642 8780 4653 8867 4717 8811
TIME...MOT...LOC 0709Z 274DEG 52KT 4720 8805 4659 8858
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
07Special weather statement, Jun 25, 1:36 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
336 AM EDT Tue Jun 25 2024
MIZ005-250800-
Marquette MI-
336 AM EDT Tue Jun 25 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MARQUETTE COUNTY THROUGH
400 AM EDT...
At 335 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of The Huron Islands to
Michigamme. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marquette, Ishpeming, Presque Isle, Negaunee, Michigamme, Champion,
Little Presque Isle, Trowbridge Park, West Ishpeming, Harvey, Big
Bay, Lake Michigamme, Sands, Humboldt, Beaver Grove, Van Riper State
Park, The 553 and 480 Crossroads, Sugarloaf Mountain, Silver Lake
Basin, and Halfway Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4690 8762 4677 8748 4678 8735 4657 8726
4657 8722 4641 8733 4648 8812 4652 8812
4694 8783
TIME...MOT...LOC 0735Z 270DEG 47KT 4696 8782 4655 8809
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
07Special weather statement, Jun 25, 1:51 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Marquette MI
351 AM EDT Tue Jun 25 2024
MIZ005-250815-
Marquette MI-
351 AM EDT Tue Jun 25 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MARQUETTE COUNTY THROUGH
415 AM EDT...
At 351 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Big Bay to 7 miles southeast of
Champion. Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marquette, Ishpeming, Presque Isle, Negaunee, K. I. Sawyer Airport,
Little Presque Isle, Trowbridge Park, West Ishpeming, Harvey, Gwinn,
Sands, Skandia, Shot Point, Beaver Grove, The 553 and 480 Crossroads,
Sugarloaf Mountain, Halfway Village, Palmer, Diorite, and National
Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4648 8695 4651 8696 4653 8701 4650 8712
4627 8712 4636 8796 4686 8758 4677 8748
4678 8735 4657 8726 4660 8696 4656 8688
TIME...MOT...LOC 0751Z 272DEG 51KT 4686 8753 4643 8787
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
07